Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Springfield, MO

September 26, 1996Jasper County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 3:56 AM CDT for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1996, 3:56 AM CDT (08:56 UTC)
Expired
Sep 26, 1996, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 260907 COR
FFWSGF
MOC057-059-077-097-109-145-167-261500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING ...CORRECTION FOR BUFFALO TO DALLAS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT THU SEP 26 1996

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWEST MISSOURI

   ...DADE COUNTY...DALLAS COUNTY...GREENE COUNTY...JASPER COUNTY
   ...LAWRENCE COUNTY...NEWTON COUNTY...POLK COUNTY

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOODING WARNING FOR
JASPER...NEWTON...LAWRENCE...DADE...GREENE...POLK...AND DALLAS COUNTIES
UNTIL 10 AM.

TORRENTIAL RAINS HAVE BEEN FALLING FROM NEWTON COUNTY IN EXTREME SOUTHWE
MISSOURI...NEAR THE CITY OF NEOSHO...NORTHEASTWARD TO NORTHERN GREENE
COUNTY NEAR WALNUT GROVE SINCE MIDNIGHT.

DOPPLER RADAR RAINFALL ESTIMATES INDICATE BETWEEN 2 TO 5 INCHES OF RAINF
LFALLEN SINCE MIDNIGHT IN THESE AREAS...AND AN ADDITIONAL 2 TO 4 INCHES O
RAINFALL WILL LIKELY FALL BETWEEN 4 AND 8 AM THIS MORNING AS MORE HEAVY
RAINS MOVE OVER ALREADY SATURATED GROUNDS. THIS WILL LIKELY CAUSE FLASH
FLOODING IN SOME LOCATIONS...ESPECIALLY IN LOW LYING AREAS...ALONG
CREEKS AND RIVERS...AND IN URBAN AREAS.

THERE HAS BEEN NUMEROUS REPORTS OF WATER COVERED ROADS IN NEWTON...LAWRE
EAND NORTHEAST GREENE COUNTIES SINCE THE RAINS BEGAN.

THIS REPLACES THE FLASH FLOODING WARNING FOR SOUTHERN LAWRENCE...NORTHER
BAND NEWTON COUNTIES.  THIS ALSO REPLACES THE URBAN AND SMALL STREAM ADVI
RGREENE...POLK...AND DADE COUNTIES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
TAGGART/GORDON


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:51 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 26, 2:51 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU SEP 26 1996

VERY BUSY MORNING.  FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE
AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY
MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66.  WITH LLVL
AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN
WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT.

FCST PROB OF PD...TEMPS AND WX ON FRI...

ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS
IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD.  STILL LIKE THE ETA AS IT
KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN.

RECOMMENDATIONS...
SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN.  PERIODS
OF SHOWERS AND TRW.  SOME WITH LOCALLY HEAVY RAIN.  TEMPS HOLDING
AROUND 70.  S WINDS 15-25 MPH.
COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN
BRIEF PERIODS OF HEAVY RAIN.  HIGH NEAR 65.

CCF INFO
SGF TT 070/058 062/055 060 04+77
JLN TT 070/057 063/054 062 04+77

GORDON

In the hours before

Special weather statement, Sep 25, 10:26 PM CDT, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 PM CDT WED SEP 25 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...HEAVY RAIN POTENTIAL THURSDAY ACROSS THE REGION...

LOW PRESSURE OVER WESTERN OKLAHOMA THIS EVENING WILL MOVE TO NORTHERN
MISSOURI BY THURSDAY AFTERNOON WITH THE ASSOCIATED COLD FRONT IN WESTERN
MISSOURI.

ABUNDANT MOISTURE WILL FLOW INTO THE REGION ON STRONG SOUTHEAST WINDS
AND AS A RESULT...HEAVY RAINS WILL BE POSSIBLE ACROSS THE ENTIRE
REGION BY THURSDAY MORNING AND INTO THURSDAY EVENING. RAINFALL AMOUNTS
IN SOME LOCATION COULD BE OVER THREE INCHES.

FOR OVERNIGHT...LIGHT TO MODERATE SHOWER ACTIVITY CAN BE EXPECTED
ACROSS THE REGION WITH A FEW THUNDERSTORMS AND THE POTENTIAL
OF MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON.

STAY TUNED TO THpIS STATION FOR FURTHER WEATHER UPDATES.  AN UPDATED
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6AM THURSDAY MORNING.

SHUMWAY
Special weather statement, Sep 26, 2:32 AM CDT, 1 hour 24 minutes before
MOZ090-094-260835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT THU SEP 26 1996

...SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN GREENE AND
LAWRENCE COUNTIES UNTIL 245 AM...
...URBAN AND SMALL STREAM ADVISORY FOR GREENE COUNTY UNTIL 5AM...
...FLASH FLOOD WARNING FOR LAWRENCE COUNTY UNTIL 4AM...

A LINE OF SEVERE THUNDERSTORMS FROM CHANUTE TO SPRINGFIELD WAS MOVING
TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF VERY HEAVY
RAINFALL AND WINDS UP TO 60 MPH. RAINFALL AMOUNTS OF OVER 1 INCH IS
POSSIBLE WITH THESE STORMS. FLOODING OF LOW LYING AREAS WILL ALSO BE
POSSIBLE AS THE STORMS MOVE TO A NEVADA TO LEBANON LINE BY 330 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

TAGGART/SHUMWAY
Special weather statement, Sep 26, 2:54 AM CDT, 1 hour 2 minutes before
MOZ090-094-260855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT THU SEP 26 1996

...SEVERE THUNDERSTORM WARNING EXPIRED FOR WESTERN GREENE AND LAWERENCE
COUNTIES...
FLASH FLOOD WARNING FOR NORTHERN LAWRENCE...SOUTHERN BARRY...AND NEWTON
COUNTIES UNTIL 4AM...
URBAN AND SMALL STREAM ADVISORY FOR GREENE...DADE...AND POLK COUNTIES
UNTIL 5AM...

LINE OF STRONG THUNDERSTORMS FROM CHANUTE KANSAS TO SPRINGFIELD
CONTINUED TO MOVE NORTHEAST AT 20 MPH AND WILL BE LOCATED FROM A NEVADA
TO LEBANON LINE BY 330AM.

NICKEL HAIL WAS REPORTED IN ASH GROVE AT 228AM...ALSO VERY HEAVY RAIN
WITH AMOUNTS OF 1 INCH BETWEEN 130AM AND 230AM IN PORTIONS OF SOUTHWEST
GREENE COUNTY.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:02 AM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Sep 26, 1:53 AM CDTSevere Thunderstorm WarningSGFGreene, Lawrence52 min
Sep 26, 3:56 AM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
Sep 26, 4:29 AM CDTSevere Thunderstorm WarningSGFStone46 min
Sep 26, 5:00 AM CDTSevere Thunderstorm WarningSGFTaney45 min
Sep 26, 5:09 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Sep 26, 5:25 AM CDTFlash Flood WarningSGFChristian, Stone, Taney, Webster6 hr
Sep 26, 5:25 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Sep 26, 7:12 AM CDTSevere Thunderstorm WarningSGFOzark63 min
Sep 26, 7:28 AM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 26, 7:56 AM CDTTornado WarningSGFOzark, Taney49 min
Sep 26, 8:59 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFBarry, Greene, Jasper, Lawrence, Newton5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFMcDonald5 hr
Sep 26, 12:06 PM CDTFlash Flood WarningSGFPolk5 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOregon3 hr
Sep 26, 3:45 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.